Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 22, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 22, 2021, 1:04 PM MST for Santa Cruz County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 1:04 PM MST (20:04 UTC)
Expired
Jul 22, 2021, 1:30 PM MST
In force
26 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS85 KTWC 222004
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
104 PM MST Thu Jul 22 2021
 
AZZ503-507-513-222030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
104 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
130 PM MST...

At 104 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Patagonia, or 21 miles northeast of Nogales,
moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Patagonia, Sonoita, Elgin, Nogales International Airport,
Patagonia Lake State Park, Kino Springs, Canelo, Lochiel and Madera
Canyon.

LAT...LON 3172 11091 3169 11049 3133 11048 3133 11091
TIME...MOT...LOC 2004Z 090DEG 9KT 3148 11061 

$$

RH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 22, 10:33 AM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 22, 10:33 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1033 AM MST Thu Jul 22 2021

.SYNOPSIS...An approaching weather system from the east will bring
widespread showers and thunderstorms to the area later today through
Saturday night. Locally heavy rainfall combined with a saturated
ground from recent rains may result in flash flooding and flooding
during this period. Improving weather can be anticipated late
Sunday, although elevated flows in area washes and streams will
still be possible. Thereafter, a decrease in daily shower and
thunderstorm activity can be expected early next week. High
temperatures will be near normal with the exception of Friday
through the weekend when below average readings can be expected.

&&

.DISCUSSION...Morning 500 mb upper air plot showed an upper high
near the 4 corners region with an upper low just east of the
Texas Big Bend. This upper low feature is well defined on the GOES
16 Water Vapor imagery. Infrared satellite imagery showed mainly
thin high clouds moving across the area. Will see plenty of
sunshine this afternoon with scattered showers and thunderstorms
developing mainly S/SW of Tucson, over the mountains near Tucson,
and across the White mountains. Storms will be moving to the west
southwest with localized severe storms and heavy rainers along
with areas of blowing dust. Storms on the rim will propagate to
the SW this evening bringing another round of strong storms and
heavy rain. This is the beginning of a multi-day heavy rain threat
for the area associated with the approaching upper low mentioned
above. A flash flood watch will go into effect at 6 pm this
evening and continue into Saturday night. More in the afternoon
discussion.

&&

.AVIATION...Valid through 23/12Z.
SCT-BKN clouds at 8k-12k ft MSL much of the period. Scattered to
numerous SHRA/TSRA developing this afternoon and evening. Expect
brief MVFR CIGS/VSBYS and mountain obscurations around TSRA along
with gusty outflow winds, potentially in excess of 45 kts with the
strongest storms. Otherwise, SFC wind generally less than 12 kts
following diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Monsoon continues to be active into this weekend
with scattered to numerous showers and thunderstorms. In particular,
this afternoon through Saturday looks extremely active with heavy
rainfall and flooding issues anticipated. While in this pattern,
showers and storms will be possible at all hours of the day and
overnight. Storms will also be capable of producing very gusty winds
in excess of 35 mph and numerous lightning strikes. Daytime
temperatures will remain below normal. 20-foot winds will generally
be less than 15 mph when not influenced by thunderstorms. Daytime RH
mainly above 25 percent into next Monday, with very good overnight
recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch from 6 PM MST this evening through Saturday
  evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 1:04 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
104 PM MST Thu Jul 22 2021

AZZ503-507-513-222030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
104 PM MST Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
130 PM MST...

At 104 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Patagonia, or 21 miles northeast of Nogales,
moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Patagonia, Sonoita, Elgin, Nogales International Airport,
Patagonia Lake State Park, Kino Springs, Canelo, Lochiel and Madera
Canyon.

LAT...LON 3172 11091 3169 11049 3133 11048 3133 11091
TIME...MOT...LOC 2004Z 090DEG 9KT 3148 11061

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:15 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 21, 6:35 PM MSTSpecial Weather StatementTWCPima55 min
Jul 21, 7:04 PM MSTSpecial Weather StatementTWCPima41 min
Jul 21, 9:02 PM MSTSpecial Weather StatementTWC43 min
Jul 22, 1:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 22, 2:34 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 22, 2:36 PM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Jul 22, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Jul 22, 2:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 22, 3:17 PM MSTDust Storm AdvisoryTWCPima, Pinal58 min
Jul 22, 3:27 PM MSTSevere Thunderstorm WarningTWCPima27 min
Jul 22, 3:56 PM MSTDust Storm AdvisoryTWCPima, Pinal34 min
Jul 22, 4:01 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 22, 4:11 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 22, 4:35 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.